|The following article features coverage from the 2018 Oncology Nursing Society’s Annual Conference in Washington, DC. Click here to read more of Oncology Nurse Advisor‘s conference coverage.|
WASHINGTON, DC — Second-generation antihistamines, such as cetirizine, may be used as premedication to prevent hypersensitivity reactions (HSR) in older patients with cancer who report CNS-related adverse effects with diphenhydramine, a study presented at 2018 Oncology Nursing Society (ONS) Annual Congress has shown.
Many IV cancer treatments have the potential to cause hypersensitivity reactions. Diphenhydramine, a first-generation H1 antihistamine, is the medication of choice for acute allergic reaction/anaphylaxis, explained Jennifer Foster, BSN, RN, OCN, ONN-CG, of Baylor Scott and White Vasicek Cancer Treatment Center (BSWVCTC), in Temple, Texas. However, these medications readily cross the blood brain barrier and occupy approximately 75% of the H1-receptor sites in the brain, which correlates with increased CNS-related symptoms. Furthermore, according to the Beer’s list, diphenhydramine should be avoided in the elderly due to impaired drug metabolism in this patient population.
Patients with cancer are likely to be older; 60% are older than 65. These patients are also likely to have multiple comorbidities managed with polypharmacy in addition to their susceptibility to CNS-related adverse effects such as sedation, increased fall risk, altered mental status, restless legs, driving impairment, and inability to report symptoms of reactions, as well as incontinence, IV dislodgement, and hypotension.
At BSWVCTC, diphenhydramine was the histamine blocker used to prevent HSR; however, nurses frequently encountered adverse events related to its use that had a negative impact on patient safety and comfort. Because patients receiving diphenhydramine often needed one-on-one nursing care, nurses were able to identify patients with increased fall risks. They also noted adverse effects increased during the first 2 cycles of treatment — usually paclitaxel — and would request a switch to cetirizine, an oral histamine blocker. Patients receiving cetirizine did not experience the same CNS adverse effects, and the observation prompted the nurses to request a pharmacy review.
Second-generation H1 antihistamines (eg, terfenadine, astemizole, loratadine, cetirizine, and levocetirizine) were developed to decrease the side effect profile of antihistamines. These drugs occupy approximately 20% of H1 receptors in the brain, which correlates with less cognitive dysfunction.
A nursing concern in making this switch was the potential for increased wait time after premedication. Pharmacy review found that cetirizine onset of action is comparable to that of diphenhydramine, therefore, implementing the switch saw no increase in wait time after premedication or in the number of HSR. In addition, incidence of CNS-related effects decreased, the need for one-on-one nursing care diminished, and an overall improvement in patient safety was noted.
At our facility, diphenhydramine was the premedication of choice because “that is how the drugs causing hypersensitivity were studied and that is ‘always how it has been done’.” Our results demonstrate that use of a second-generation antihistamines, such as cetirizine, can reduce these negative effects, and speaking up and questioning the “status quo” can impact patient safety, concluded Foster.
Foster J, Havens J. Wake up: a prescription for increasing patient safety in the ambulatory infusion room. Oral presentation at: ONS 43rd Annual Congress; June 17-20, 2018; Washington, DC.